Comments (Peter Martin)
Edward Shorter’s recent submission to the INHN Controversiesseries, entitled “The Q-T interval and the Mellaril story - a cautionary tale,” raises the quite topical issue of our preoccupations with “torsades de pointes” resulting from second generation antipsychotics such as ziprasidone and several other psychotropic medications. For example, in September 2011 (and updated in March 2012), the FDA issued a warning concerning increased incidence of QT elongation with doses of the antidepressant citalopram above 40 mg per day, which is considered the maximum allowable dosage, increasing the risk of “torsades.” However, a recent study (Zvin et al., 2013) reported no increased risk of abnormal arrhythmias thus questioning the merit of FDA warning. Are we over-reacting to minimal risk, having been sensitized to or even “traumatized” by thioridazine-induced QT prolongation during a previous era? I believe we have learned to better understand this often unpredictable complication associated with use of a large range of psychotropic medications. The electrophysiologic pathogenesis of long QT syndrome as a channelopathy with genetic underpinnings and the dose-dependence of acquired QT prolongation (Raj et al., 2009) suggest that despite some medications’ association with prolonged QT, they do so to differing degrees among individuals and can be managed if appropriately monitored. Concern about QT prolongation may appear exaggerated at present, whereas it was perhaps underappreciated or ignored in the past. Most importantly, potentially useful psychotropic medications should not be discarded, but rather be used carefully. We might learn from the “cautionary tale” of thioridazine, but not be overwhelmed by it.
Ray SR, Stein C, Savedra PJ, Roden DM. Cardiovascular effects of noncardovascular drugs. Circulation 2009; 120: 1123-32.
Zwin K, Pfeiffer PN, Bohnert SB, Ganoczy D, Blow FC, Nallamothu BK, Kales HC. Evaluation of the FDA warning against prescribing citalopram at doses exceeding 40 mg. American Journal of Psychiatry 2009; 120: 642-50.
August 8, 2013
ERROR: Content Element with uid "2069" and type "menu" has no rendering definition!